Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Still no period
    avatar
    Djangie posted:
    Ok, here is my problem. I was having extreme abdominal pain in Sept of this year. Ended up in the hospital from it. Thought I could have been pregnant as well since my period was almost nothing that month. I had been on Mirena for over a year at this point. The dr ended up taking the Mirena out, which helped with the pain, and put me back on Loestrin ( the Pill). I started it the day after I got out of the hospital. My pack has been done for the first month since Thursday and still no period. Took a pregnancy test, negative. I have all the signs of a pregnancy as well as being late. My husband and I are so confused by this and it is really making me worried. Any suggestions as to what could be going on??
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Djangie: You absolutely did the right thing in ruling out pregnancy first. If a reliable test is negative (which I would hope and expect since you went directly from Mirena IUD to Loestrin) here is my best GUESS as to the caused of your missed flow.

    As you likely know, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining,Mirena (synthetic progesterone applied directly to the lining), and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods.

    In your specific case you had been on Mirena for one year, and had only a very light flow prior to Mirena removal. You then immediately began the Loestrin. If you were using the Loestrin 24 version, that increases the number of days of progesterone expose to the lining of the uterus. In fact the manufacturer of that Pill actually advertised it as having the "bonus" of super light flows.

    If you have another pack of Loestrin I would urge you to begin it as prescribed. Then contact your GYN with your concern about pregnancy-type symptoms despite a negative test. They may decide to order a blood pregnancy test for confirmation. If the blood test is still negative then the search for the cause of your symptoms will need to be widened. There can be other medical conditions which can prompt fatigue, nausea, breast tenderness, etc.

    Yours,
    Jane


    Helpful Tips

    birth control pills and gelatin-like clots
    I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
    Was this Helpful?
    34 of 73 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.